Immune checkpoint inhibitor toxicity: A new indication for therapeutic plasma exchange?

Frances Compton, Lin He, Ravi Sarode, Amelework Wodajo, Amena Usmani, James Burner, Mark Berlacher, Nicole De Simone

Research output: Contribution to journalArticlepeer-review

Abstract

Novel immune-modulating anticancer drugs are being used with increasing frequency. With increased use, there are more frequent cases of toxicities caused by these drugs, termed immune-related adverse events (irAEs). We present a case in which we successfully treated a case of severe, steroid-refractory, nivolumab-induced myocarditis with therapeutic plasma exchange (TPE). Nivolumab is an immune checkpoint inhibitor (ICI) which blocks programmed death receptor-1 (PD-1). This blockade allows for enhanced T-cell function and increased anti-tumor response. The patient presented with signs and symptoms of heart failure and was found to have a significantly depressed cardiac ejection fraction. Over the course of her five TPE procedures, she improved clinically and was discharged home with improved left ventricular ejection function. This case suggests an emerging role of TPE in the management of severe ICI-induced toxicity, such as myocarditis.

Original languageEnglish (US)
Pages (from-to)645-648
Number of pages4
JournalJournal of Clinical Apheresis
Volume36
Issue number4
DOIs
StatePublished - Aug 2021

Keywords

  • ICI toxicity
  • apheresis
  • checkpoint inhibitor
  • therapeutic plasma exchange

ASJC Scopus subject areas

  • Hematology

Fingerprint

Dive into the research topics of 'Immune checkpoint inhibitor toxicity: A new indication for therapeutic plasma exchange?'. Together they form a unique fingerprint.

Cite this